Texas, 2026

Hail and Damaging Winds in Texas, March 31, 2026

March 31, 2026 · NWS LUB · 7 events in 3 counties and zones

A dryline emerged over the Rolling Plains on the afternoon of the 31st. At the same time, a cold front was moving southward which generated strong thunderstorms at the intersection of these two features.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A dryline emerged over the Rolling Plains on the afternoon of the 31st. At the same time, a cold front was moving southward which generated strong thunderstorms at the intersection of these two features. This activity initially formed over the southeastern Texas Panhandle and moved southward into the Rolling Plains during the evening hours. These storms produced a mix of large hail up to golf ball size along with severe wind gusts up to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 4:50 PM CST, 16 minutes earlier. Its key messages:

  • Issued at 545 PM CDT Tue Mar 31 2026
  • Storm chances this evening, mainly over the Rolling Plains.
  • Additional shower and thunderstorm chances Wednesday and Friday evenings, mainly off the Caprock.
  • Elevated-to-critical fire weather conditions continue through the end of the week.
Area forecast discussion, Mar 31, 4:50 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
550 PM CDT Tue Mar 31 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 545 PM CDT Tue Mar 31 2026

 - Storm chances this evening, mainly over the Rolling Plains.

 - Additional shower and thunderstorm chances Wednesday and Friday
   evenings, mainly off the Caprock.

 - Elevated-to-critical fire weather conditions continue through
   the end of the week.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 142 PM CDT Tue Mar 31 2026

An upper shortwave will move over the area by the early evening
and a dryline looks to set up south and east of the I-27 corridor.
This will bring additional chances of showers and thunderstorms.
MUCAPE is currently in the 1500-2000 J/kg range. However, the
current synoptic setup and potential capping should keep these
confined to the Rolling Plains and far SE Panhandle. As with last
night's storms, the main threat would be strong winds. Latest CAMs
indicate it ending slightly sooner than last night within the
next few hours.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 1208 AM CDT Tue Mar 31 2026

An upper trough and surface cold front moving through during the day
Wednesday will lead to height falls and thus slightly cooler high
temperatures, in the low-to-mid 80s on the Caprock. Forcing
parameters will increase by late-afternoon as the trough axis moves
through the area along with a potent low-level jet. Despite all
this, dewpoints remain unimpressive for much of the area behind the
aforementioned front and any storms should develop off the Caprock
and quickly depart east of the CWA due to the fast westerly steering
flow. Winds would likely be the main threat. Breezy sustained winds
near 25 mph will bring elevated to near critical fire weather
conditions to the western South Plains and far SW Texas Panhandle.
Blowing dust is also possible, potentially leading to periods of
reduced visibility.

Zonal flow aloft and the absence of any upper waves will bring a
lull in the active weather pattern on Thursday. Winds will turn
westerly to southerly through the day and highs will generally top
out in the mid 80s. However, given dry fuels, elevated-to-critical
fire weather conditions are possible area-wide. The parade of upper
troughs will continue on Friday and again lead to chances of showers
and thunderstorms. As the trough looks to be quite positively
tilted, its orientation would be such that these would generally
develop off the Caprock. Uncertainty still remains and depending if
the dryline were to set up farther west, then the PoPs would follow
suit. A surface cold front will accompany the aforementioned trough
as it moves over the area and winds will switch to the NE, bringing
cooler and more benign conditions this weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CDT Tue Mar 31 2026

Showers and thunderstorms will continue at KCDS for the next hour
or two, with possible reduced visibilities and gusty and erratic
winds within the storms. Otherwise VFR will persist at all sites
through the end of the TAF period. Gusty westerly winds will
develop Wednesday afternoon.

&&

.FIRE WEATHER...
Issued at 1208 AM CDT Tue Mar 31 2026

A Rangeland Fire Danger Statement is in effect this afternoon
through evening for areas on the Caprock. Although westerly winds
will only be sustained near 15 mph, RHs will be in the teens and
fuels are favorable, as much of last night's precipitation occurred
along and east of I-27 which was nonetheless not overly significant.
There is also a chance of showers and thunderstorms, mainly over the
Rolling Plains this evening. Strong and erratic winds along with
lightning strikes are possible within these storms.

Westerly Winds will increase on Wednesday, potentially reaching near
30 mph sustained along the TX/NM border. Temperatures will be about
5-10 degrees cooler than Tuesday, however given the continued
favorable fuels, elevated to near critical fire weather conditions
are possible the western South Plains and far SW Texas Panhandle.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ021>024-027>030-033>036-039>042.

&&

SHORT TERM...99
LONG TERM....19
AVIATION...19
Hazardous weather outlook, Mar 31, 3:55 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
455 PM CDT Tue Mar 31 2026

TXZ021>044-012200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
455 PM CDT Tue Mar 31 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will continue off the Caprock
through this evening. A few storms may be severe and will be capable
of producing wind gusts up to 70 mph and hail up to the size of
quarters. A Severe Thunderstorm Watch is in effect until 11 PM for
the southeastern Texas Panhandle and northern Rolling Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday, mainly off the
Caprock. The main threat would be strong winds.

Elevated to critical fire weather is possible everyday through
Friday, mainly on the Caprock.

Additional showers and thunderstorms are possible Friday.

The radar

The Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Childress

When
March 31, 5:06 PM CST to 5:22 PM CST
Where
Childress County, 7 mi NW of Childress to 5.01 mi N of Childress
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.492, -100.287

A storm chaser and NWS cooperative weather observer reported quarter size hail north of Childress along US Highway 83 and northwest of Childress.

Hail, Childress

When
March 31, 5:38 PM CST to 5:46 PM CST
Where
Childress County, 4.29 mi SSE of (Cds)childress Arpt to 2.12 mi NW of Childress
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.371, -100.276

Several reports were received of a swath of hail approximately five miles southwest of Childress along US Highway 83 into the city of Childress. Hail ranged in size from quarters to golf ball size.

Hail, Cottle

When
March 31, 6:35 PM CST to 6:43 PM CST
Where
Cottle County, 1 mi NE of Paducah to 4 mi NE of Paducah
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.030, -100.288

A storm chaser and NWS cooperative weather observer reported a swath of hail from the city of Paducah to approximately four miles northeast of Paducah. Hail ranged in size from half dollar to ping pong ball size.

Thunderstorm Wind, Cottle

When
March 31, 7:09 PM CST to 7:12 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 1909 CST through 1912 CST. A peak wind gust of 68 mph was measured at 1910 CST.

Hail, King

When
March 31, 7:55 PM CST
Where
King County, 2.4 mi SSW of Grow
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.789, -100.338

A storm chaser reported hail ranging in size from quarters to golf balls south of the Cottle/King County line along US Highway 83.

Thunderstorm Wind, King

When
March 31, 8:24 PM CST
Where
King County, 0.37 mi NNE of Guthrie 6666 Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
33.635, -100.349

An Automated Weather Observing Station near Guthrie measured a wind gust of 59 mph.

Thunderstorm Wind, King

When
March 31, 9:34 PM CST
Where
King County, 8 mi SE of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.538, -100.232

A Texas Tech University West Texas mesonet site near Guthrie measured a wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318552, 1318554, 1318559, 1318560, 1318561, 1318563, 1318564.